Many drugs have been reported to cause thrombotic microangiopathy (TMA), yet evidence supporting a direct association is often weak. In particular, TMA has been reported in association with recombinant type I interferon (IFN) therapies, with recent concern regarding the use of IFN in multiple sclerosis patients. However, a causal association has yet to be demonstrated. Here, we adopt a combined clinical and experimental approach to provide evidence of such an association between type I IFN and TMA. We show that the clinical phenotype of cases referred to a national center is uniformly consistent with a direct dose-dependent drug-induced TMA. We then show that dose-dependent microvascular disease is seen in a transgenic mouse model of IFN toxicity. This includes specific microvascular pathological changes seen in patient biopsies and is dependent on transcriptional activation of the IFN response through the type I interferon α/β receptor (IFNAR). Together our clinical and experimental findings provide evidence of a causal link between type I IFN and TMA. As such, recombinant type I IFN therapies should be stopped at the earliest stage in patients who develop this complication, with implications for risk mitigation.
ASJC Scopus subject areas
- Cell Biology